PPIS: PROTON PUMP INHIBITORS OR POTENTIAL PATHWAYS TO IATROGENIC SIDE EFFECTS?

Andrew G Weber, MD*1;Eugene Lucas, MD1 and Saumya Sharma, DO2, (1)Northwell-Hofstra School of Medicine, Long Island Jewish Medical Center, New Hyde Park, NY, (2)Hofstra NS-LIJ School of Medicine, Long Island Jewish Medical Center, New Hyde Park, NY

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 788

Categories: Adult, Clinical Vignette Abstracts

Keywords: , , ,

Case Presentation:

A 53-year-old female presented to our hospital with diffuse, severe, and crampy abdominal pain for 1 week associated with generalized weakness and fatigue. She has a past medical history of hypertension, hyperlipidemia, type 2 diabetes, and scleroderma (maintained on prednisone and mycophenolate) complicated by GERD (maintained on pantoprazole). On physical exam her temperature was 100.1F, her heart rate was 100bpm. She was found to have diffuse abdominal tenderness to palpation, hyperactive deep tendon reflexes throughout with positive Trousseau and Chvostek signs. Her labs were significant for calcium of 6.4 mg/dL (7.2 mg/dL corrected), magnesium of 0.8 mg/dL, and creatinine of 0.74 mg/dL. Electrocardiogram was unremarkable. In the hospital mycophenolate and prednisone were continued. There was a high suspicion that proton pump inhibitor (PPI) was the causative agent of her electrolyte derangements, and PPI therapy was withheld. She was repleted with IV magnesium oxide and IV calcium gluconate until steady electrolyte levels were reached. With electrolyte stabilization her low grade fever dissipated, her abdominal pain resolved and her neurologic exam normalized. PPI therapy was withheld indefinitely upon discharge. 

Discussion:

PPIs control the basal and food-stimulated acid secretions from the parietal cells in the stomach.  PPIs have continued to grow in popularity and are now currently in the top 5 of the most commonly prescribed medications in the country. Recently, their appropriate use has come under scrutiny as a number of harmful side effects from their use have been proposed and include hypomagnesemia, increased risk of osteoporosis, increased risk of enteric infections, dementia, acute interstitial nephritis, gastric polyps and gastric carcinoids.

In this case, our patient had systemic scleroderma with known esophageal dysfunction and acid-related esophageal injury. The prescription for a PPI in this patient was appropriate as there was an acid-based dysfunction that could be targeted with an anti-secretory drug. Unfortunately, we believe the use of PPI caused her hypomagnesemia that led to her hypocalcemia which ultimately resulted in her presenting symptoms. Despite appropriate use of this medication, our patient experienced profound electrolyte disturbances. 

Conclusions:

PPIs are generously prescribed and are often overlooked in clinical practice.   The use of PPIs can have serious and potentially life-threatening complications with acute or chronic use in certain patients. This case should not dissuade the use of PPIs, but rather demonstrate that all medications, even common ones, need to be always subjected to judicious stewardship.

To cite this abstract:

Weber, AG; Lucas, E; Sharma, S . PPIS: PROTON PUMP INHIBITORS OR POTENTIAL PATHWAYS TO IATROGENIC SIDE EFFECTS?. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 788. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/ppis-proton-pump-inhibitors-or-potential-pathways-to-iatrogenic-side-effects/. Accessed September 22, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.